Study Finds Acetaminophen Overdoses Common at Hospitals

Study Finds Acetaminophen Overdoses Common at HospitalsA newly released study is reporting that many patients could be receiving dangerous doses of acetaminophen while in the hospital.  The research, which was presented earlier this week at the Digestive Disease Week meeting in San Diego, found that roughly 2.5% of hospitalized patients are receiving more than the recommended cumulative dose of 4 grams per day of acetaminophen.

Acetaminophen, especially in the form of Tylenol, has been a ubiquitous presence in many U.S. homes and hospitals for over 50 years. Because of their familiarity with it, many patients aren’t aware that Tylenol and other forms of acetaminophen carry a risk of significant health affects. For example, acetaminophen can cause serious liver damage if too much is taken.  Many acetaminophen injuries occur because a person is unknowingly taking two acetaminophen products at one time, and this can easily exceed the recommended daily limit of 4 grams per day.

This latest study was conducted by researchers from Thomas Jefferson University Hospital in Philadelphia, who examined the medications administered to 46,000 hospital admissions.  They found that on at least one day of hospitalization, roughly 1,100 patients received more than 4 grams of acetaminophen.

According to the study authors, only a small minority of the admission they examined were given a blood test to check their liver function, and none of those patients had any serious liver injuries.  However, there was not enough information available to determine if abnormal test results were the result of excessive exposure to acetaminophen.

The study authors called for more efforts to educate the public on the risks of serious liver injuries from acetaminophen.

According to the U.S. Food & Drug Administration (FDA), more than 600 over-the-counter and prescription medicines contain acetaminophen. Some medicines combine acetaminophen with other active ingredients to treat pain, symptoms of colds, flu, allergy, and sleeplessness. To find out if an over-the-counter medicine contains acetaminophen, consumers should look for” acetaminophen” on the Drug Facts label. If a prescription medicine contains acetaminophen, the label may not spell out the whole word or may have the abbreviation “APAP.”

To lower the risk of acetaminophen liver injury, the FDA recommends that consumers:

  • Follow dosing directions and never take more than directed; even a small amount more than directed can cause liver damage.
  • Don’t take acetaminophen for more days than directed.
  • Don’t take more than one medicine that contains acetaminophen at a time.

 

This entry was posted in Acetaminophen / Tylenol, Legal News, Pharmaceuticals and tagged . Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.